Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 56, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 31, 2016, 1:24 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 1:24 PM MDT (19:24 UTC)
- Expired
- Aug 31, 2016, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WGUS53 KGLD 311924
FFWGLD
COC063-312230-
/O.NEW.KGLD.FF.W.0056.160831T1924Z-160831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 430 PM MDT
* AT 123 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
KIT CARSON COUNTY.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 423 AND
430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3905 10250 3920 10256 3930 10255 3930 10243
3926 10235 3905 10229
$$
DR1 follow-up statement
772
WGUS73 KGLD 312231
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT WED AUG 31 2016
COC063-312241-
/O.EXP.KGLD.FF.W.0056.000000T0000Z-160831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
431 PM MDT WED AUG 31 2016
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KIT CARSON COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3905 10250 3920 10256 3930 10255 3930 10243
3926 10235 3905 10229
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 12:00 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 31, 12:00 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1200 PM MDT WED AUG 31 2016 .SHORT TERM...(Today through Friday) Issued at 239 AM MDT Wed Aug 31 2016 Last bit of shortwave energy rotating around the southern plains anticyclone will keep scattered thunderstorms going today, gradually ending tonight. Instability/shear parameters remain similar to yesterday, but with cloud cover keeping temperatures relatively cool, instability may be a little lower. Nonetheless, with deep layer shear remaining below 20kts the severe threat will be rather limited. Primary hazard will continue to be locally heavy rainfall/flash flooding with slow moving storms in a very moist environment. Areas of fog/patchy dense fog will persist through mid to late morning today, then redevelop overnight tonight and into Thursday morning. After the morning fog burns off, Thursday will be dry as a ridge builds over the area aloft. Friday will see storms in eastern Colorado during the afternoon as southwest flow develops aloft around the base of a system entering the northern Rockies. These storms will spread eastward into the remainder of the area Friday night. Instability and shear will be better compared to the last few days with the stronger flow aloft, especially in Colorado where there might be a marginal risk for a severe storm or two. Further east instability and shear will diminish, so storms will likely weaken as the move into those areas. Temperatures will be below normal today due to cloudiness and precipitation, then slightly below normal on Thursday and near normal on Friday with more sun expected. .LONG TERM...(Saturday through Tuesday) Issued at 110 AM MDT Wed Aug 31 2016 In the extended period there will be a persistent southwesterly flow into the region. This is due to troughing in the western CONUS and ridging in the eastern CONUS (excluding regions impacted by the tropical storm/depression). This flow pattern will allow moisture to be pushed north into the CWA which will help with precipitation development. For the most part, there are shower and storm chances each day during the extended period due to 700 mb shortwaves moving through the primary mid level flow. Come Monday into Tuesday, a cold front could potentially impact the CWA Nebraska counties, which could enhance storm development in those areas. Previous guidance had the cold front potentially moving through the CWA from the north but current guidance keeps it, for the most part, to our north. Will keep an eye on this as next week approaches. Temperatures are expected to be in the 80s during the extended period, with a possible cool down into the 70s early next week with the approaching cold front. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 AM MDT Wed Aug 31 2016 Scattered showers/thunderstorms will continue through the afternoon and evening with coverage decreasing from the north to the south. Heavy rain and gusty winds near thunderstorms will be possible, but prevailing conditions are uncertain. Fog/stratus should redevelop late this evening or after 06z with IFR conditionslikely and LIFR conditions possible. Have adjusted TAFs to reflect latest trends. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Aug 31, 10:49 AM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT WED AUG 31 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1049 AM MDT WED AUG 31 2016 /1149 AM CDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY...GRADUALLY DIMINISHING TONIGHT. LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD WITH STRONGER STORMS. AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITY MAY BE REDUCED BELOW ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AREAS OF FOG WILL CONTINUE INTO THURSDAY MORNING. VISIBILITY MAY BE REDUCED TO LESS THAN ONE MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 31, 7:29 AM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 729 AM MDT WED AUG 31 2016 COZ091-092-311530- KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS 729 AM MDT WED AUG 31 2016 PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN REPORTED. MOTORISTS SHOULD BE PREPARED FOR SUDDEN DROPS IN VISIBILITIES OVER SHORT DISTANCES THIS MORNING.
Local storm report, Aug 31, 11:42 AM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 AM MDT WED AUG 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM FLASH FLOOD 8 N PARKS 40.16N 101.73W
08/31/2016 DUNDY NE TRAINED SPOTTER
REPORT OF 4 TO 6 INCHES OF WATER OVER THE ROADWAY 8 MILES
NORTH OF PARKS, NE.
&&
TLYNCHSpecial weather statement, Aug 31, 11:54 AM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1154 AM MDT WED AUG 31 2016 COZ090-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311900- YUMA COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS- SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY- HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...BIRD CITY... ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...HOXIE... HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL... GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...CULBERTSON...TRENTON... STRATTON NE...PALISADE...MCCOOK 1154 AM MDT WED AUG 31 2016 /1254 PM CDT WED AUG 31 2016/ SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. SLOW MOVING THUNDERSTORMS HAVE A HISTORY OF PRODUCING RAINFALL RATES OF ONE INCH PER HOUR OR GREATER. THIS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL CREEKS OR PONDING OF WATER.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Aug 31, 2:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 17 min |
| Aug 31, 3:27 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.